A patient receiving both heparin and warfarin may have elevated values for the PT, INR and aPTT tests.
A number of factors may determine if heparin affects the PT (and thereby the INR):
(1) the sensitivity of the thromboplastin used in the PT to heparin. Some thromboplastins are not affected by heparin while others are very sensitive, resulting in a falsely prolonged PT.
(2) the dose of heparin, with a high dose more likely to affect the PT than a low dose
Warfarin will prolonged the aPTT, with its effect additive to that of heparin. The higher the dose of the warfarin the greater the increase in the aPTT.
(1) The dose of warfarin should not be based on the INR determined while the patient is taking both heparin and warfarin if there is a chance that the heparin may be affecting the PT.
(2) Protamine sulfate in the right amount can neutralize the effect of the heparin on the PT.
(3) The dose of heparin based on an aPTT done while the patient is taking both heparin and warfarin may be too low.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory